Resigning work and questions: about IPI and BRAF

Posted By
11/10/2010 7:03pm
View other posts by
Activity
Replies: 8

Hi everyone,

After a teary week and looking at all my options and feeling so exhausted and with the unhealed leg wound, and now starting IPI next week, I have decided to resign from my job as a school based clinician. I see 30 kids a week in three kids and it was just too much. I am not taking care of myself nd now my melanoma is back, two months after I completed radiation. Because I havent been working a year (only went back 6 months ago) I am not eligible for FMLA. I will however just resign and will get short term disability from work and then long term disability and I will get my SSDI back too. I will pay to COBRA my health insurance for me and my two kids in college.

Ok questions...... #1.what are peoples main side effects to the IPI? I am getting four infusions to start, three weeks apart. Is this what others have done?

Question 2, My tumor was analyzed and I am BRAF negative. What does this mean for me (or not mean)?? Does it rule out certain treatments or trials??

Thanks so much everyone,

 Vermont _Donna, stage 3a, post SNB, WLE, 11 months of low dose interferon, 7 months of Leukine, ILP at Mass General in Boston, two rounds or radiation, and numerous surgeries and hospitalizations for cellulitis infections, and now left with fairly severe right leg and foot neuropathy. Oh and on lots of drugs.

Donna,

I'm sorry to read that you have to leave work.  I know from previous posts that you really wanted to stay.

The BRAF neg. means that you probably won't get into a BRAF trial. 

The Ipi side effects really do vary.  I had some fatigue after each infusion it was most difficult in the first 12 weeks. The rash showed up at week 4.  I didn't even notice it at first, my NP noticied it during my exam.  A couple of weeks later the itching started. I used a bunch of different lotions finally settled on Gold Bond for cost vs effectiveness.  I also took benedryl which eased the itching a bit.  For awhile I was on a prescription for the rash, but it made me feel like a zombie so after a month I stopped.  Over the months the rash has come and gone and an occasional benedryl has worked.

My thyroid shut down and has been replaced by thyroid meds. no problems

Hair turned white in 10 days

No real GI problems but care must be taken.

Make sure that you report ALL/ANY suspicious side effects to your clinical staff even if it's between visits. They will give you a pretty good idea of what to look for.

Where are you getting treatment?

Email me if you want.  Use the contact form on my profile.  I'll send along my phone # if you want to talk.

Jerry from Cape Cod.

It's about kickin' Melanoma's butt!

"Meh. Get on with it. Do not feed rabid monkeys. To fear is one thing. To let fear grab you by the tail and swing you around is another." in memory of NicOz

OMG!! Your hair turned white??? Is it going to stay white??? I have beautiful naturally curly hair, my best asset after my smile....lol....yikes!!! I will write you at your email or call...thanks Jerry!

Vermont_Donna

Hair.. well I don't have any on my head... I shave.  my beard is santa claus white....

But don't dispair, not everyone has the hair change..

White curly hair is rather attractive.

Jerry from Cape Cod

It's about kickin' Melanoma's butt!

"Meh. Get on with it. Do not feed rabid monkeys. To fear is one thing. To let fear grab you by the tail and swing you around is another." in memory of NicOz

I'm so sorry that you had to resign from what you enjoyed doing.  I had to do the same thing in 2008, melanoma tries to suck the life out of you in so many ways.  But we won't allow it will we!!! so now is the time to focus on killing the beast.

Donna, both Sharyn and I are B-RAF negative as well...that was actually the first trial that the oncologist wanted to put me on but I joined the 50% club who do not have that mutation.  There are other mutations (e.g. C-KIT, MEK, NRAS) and you could be tested for them..Sharyn has information on that but it is very pricey..or first try the ipilimumab and see if it works.  I am hoping the ipi is working for me and, if not, my back-up plan would be IL-21, from what I have read on the BB (thanks Jim B.). If I have to do IL-21, I would also want to send a sample from my tumor for mutation testing even if it is costly, just to see what to do next.

Have you signed up for the trial as yet, there is quite a bit of detailed information in the document, copy of which they should give you. I believe you will be having a CT scan before starting the trial and from what I know the compassionate ipi treatment is normally every 3 weeks for 4 treatments...then a scan...and if regression or stable..another 3 weeks etc.  They would stop the treatment if there is progression.

Side effects..I have had 3 treatments with no side effects but I won't say that too loudly because I notice quite a few start during there 4th treatment...mainly rashes, vitiligo..beware of diarrhea if that occurs take immodium.  The papers you signed will provide you with a detailed list of side effects to watch out for...colitis and rheumatoid arthritis, certainly caught my eye but the percentage is low. I have been feeling extremely well except a touch tired after the 3rd treatment but recovered.,,enjoying life to the fullest. 

I wish you wonderful success on the trial and pray that your wound heals soon.  Val xx

 

 

Live Laugh Love
Nothing is worth more than this day!

Hi Donna,

I think Jerry covered it pretty well.  Side effects always vary form person to person, but some are more common.  In my case, I had virtually no side effects until the 4th infusion, then got rash on arms and legs with a major itch to go along with it.  I had minor vitiligo spot on my chest after the 2nd infusion.  Mild headaches occasionally, but a couple of
Tylenol cures that.  Diarrhea is not uncommon, and can be a problem if persistent and/or severe ( not a problem for me).  Some people get stomach pains, but they are ususally mild and transitory.  Considering the potential benefit, the sides effects appear to be not bad.  Easy compared to Interferon and Lukine from what I understand.

The infusions are 3 weeks apart, for 4 cycles.  Scans under Compassionate Use are done after the 4th infusion is my understanding ( I am on a different trial with scans at 6 and 12 weeks during the "Induction" phase).  Hope that helps a little.

Best Wishes,

Jim

The major side effect I had from Ipi was swelling of the pituitary gland. If you experience severe headaches that don't go away, even after Tylenol urge your medical team to order an MRI. That's how they found the condition.

 God Bless,

 Jim M.

Hi Donna. Hey you hang in there. This is so hard and trying. I know I haven't been on to respond to your other post. Life is just hectic. Jerry has been doing okay, ups and downs. I truthfully don't know how he has done so well. God told him it would be okay so I believe that keeps him going.

His stump is healing well at the stump incision but he is having a hard time with an incision up the side of his leg where they took an area of intransits. He has continued hyperbaric, now they have him packing the wound. He is 2 1/2 hrs away, staying with family so he can do all his appts. I think he is discouraged now so we will see. He will come home tomorrow after treatment and his oncology appt.

Those damn ILPs are vicious.

I am glad to hear you will be doing ippi, but I am concerned about your leg.

Take care,

Susan wife of Jerry Stage III

Hi Donna,

I feel for you, having to resign your position. I was forced to retire last year, so I know how you feel.

Val and Jerry pretty much summed up all the potential side effects with ipi. Personally, after 3 infusions, I haven't had any, so I can't offer anything from experience. 

Being BRAF negative (like me) means you cannot do any BRAF or MEK inhibitor treatments.  Dr Daud at UCSF told me in an email that it would have the opposite effect and actually speed up disease progression. We don't want that!!! I have the NRAS mutation, but there's no treatment for that yet.

So it looks like ipi is in your near future. Good luck with it. Email me if you want to chat more about it.

Hugs

Sharyn, Stage IV

WLE, SNB, ILP, LND, PV-10, Uterine mets (Hysterectomy), GM-CSF, WBR, RT, Temodar, B-RAF negative, SRS (Novalis) to brain, Breast mets (Mastectomy), currently on Ipilimumab compassionate use trial
Mets to brain, lung and sub-qs. Craniotomy.